Q:I have recently been discharged from hospital having had colitis and Crohn's disease diagnosed. I have been ill for three months and have lost 28 pounds. I am waiting for a consultation with a gastroenterologist, but there is no appointment in sigh
I have been prescribed prednisolone and mesalazine daily. I am feeling the side effects of these drugs and wish to reduce and withdraw from them as soon as possible.
I would be grateful for any information about the alternative control for colitis and Crohn's disease and about the known side effects of these particular drugs. J H, Rochester, Kent.....
A:Colitis and Crohn's disease remain a mystery to most doctors. In fact, in a recent editorial, the British Medical Journal admitted as much (BMJ, 6 August 1994).
One likely cause still unrecognized by most gastroenterologists (and ignored by the above editorial) is the link between non steroidal anti inflammatory drugs (NSAIDs) and the development of these diseases, even though NSAIDs are well known to injure the mucosa of the colon and cause ulcers.
A number of researchers from the Departments of Gastroenterology and Histopathology at the General Hospital in Jersey recently reported that of the 60 new cases of inflammatory bowel disease (IBD) seen between March 1991 and June 1994, 23 (or 38 per cent) had developed while the patient was taking an NSAID. None of those 23 patients had a pre existing IBD that could have been exacerbated by taking NSAIDs.
After taking highly detailed histories of drug use among these patients, the researchers found that while a large number of NSAIDs were implicated, diclofenac (Voltarol, Voltaren in the US) and mefanamic acid (Ponstan, Ponstel in the US) were the most frequent culprits, with 12 and five cases, respectively. "The NSAID had usually been taken orally but colitis was seen after rectal and intramuscular administration and could occur within a few days of therapy," they wrote. Although the symptoms varied, in some instances the drugs caused full blown ulcerative colitis.
With the milder cases, the patient rapidly improved on withdrawal of the drug and the use of suphasalazine or mesalazine. But some of the severe cases required systemic and topical steroids, and one patient needed to have his colon surgically removed after developing toxic megacolon ((life threatening massive widening of the colon) in the wake of intramuscular doses of diclofenac.
"NSAIDS associated colitis seems to be an underrecognized but common form of colonic disease," concluded the Jersey researchers. "We suggest taking a thorough drug history in every new cases of colitis" (The Lancet, 8 October 1994).
Another vastly underreported cause may be measles vaccination.
Researchers in the inflammatory bowel disease study group at the Royal Free Hospital in London have made links between a rise in Crohn's disease and ulcerative colitis and the measles jab. They believe that the measle virus, both in the wild form and used in the vaccine, may damage blood vessels supplying blood to the intestines, casuing inflammation and ulceration of the gastrointestinal tract and severe abdominal pain and diarrhea.
This link was also made by Swedish researchers, who found that people with Crohn's disease were more likely to be born during measles epidemics, and so exposed to the virus in the womb or shortly afterward (The Lancet, 22 October 1994).
However, it is the vaccine which may be responsible for the massive rise is cases of IBD in children, says Andrew Wakefield, director of the Royal Free study group. Mr Wakefield said studies in Scotland had discovered that over the last 20 years cases in children had risen by more than seven times, from four per million to 29 per million. During that time, although cases of live measles dropped drastically, the measles vaccine was introduced and widely used.
Medicine usually first attempts to treat each illness with mesalazine (mesalamine in the States), an antiinflammatory, or sulphasalazine (sulfasazaline), a drug with two halves containing mesalazine and a sulphur drug chemically akin to aspirin. As the latter is the more dangerous drug, which can lead to acute intolerance syndrome, causing bloody diarrhea, cramping and great pain, some doctors prefer preparations with only the mesalazine portion left in.
As we described in WDDTY vol 5 no 6 (Drug of the Month), mesalazine has a number of its own problems. These include a surprising number of gastrointestinal problems in a drug supposed to be used for that purpose: nausea, abdominal pain, diarrhea, and even causing a worsening of the colitis. It has also been known to cause hepatitis, lowered blood cell count, pancreatitis and kidney failure. This is particularly worrisome for those patients on long term "maintenance" therapy.
For more severe cases, doctors often turn to today's catch all therapy for all inflammation: steroids. Although prednisone or prednisolone are the usual drugs of choice, medicine has been tinkering with a new type of steroid called budesonide. Although it has potent topical anti inflammatory activity (that is, at the site where the drug actually makes contact with your body), it supposedly doesn't much effect the rest of your body because it is largely inactivated once it hits your liver. In order to deliver budesonide straight to the intestine, medicine has developed a controlled release preparation, which supposedly doesn't start working until it reaches your gut.
One study found that patients taking the highest doses of budesonide had higher remission rates than patients taking a placebo over eight weeks. Although budesonide didn't cause the usual significant side effects associated with steroids moon face, thinning skin, osteoporosis, permanent adrenal disease, eye damage, such as glaucoma it was shown to suppress your body's own natural supply of steroids in the blood. Furthermore, in another study comparing budesonide against prednisolone, the older drug worked better (66 per cent remission rate against 53 per cent at four weeks), but had worse side effects (N Engl J Med, 29 Sept 1994).
Once again medicine appears to be blind to the suggestion that food allergy or intolerance may cause or exacerbate the condition. According to several Birmingham and Scottish doctors, at least two controlled trials demonstrated that avoiding foods found not to be tolerated significantly prolonged the time before the disease returned. Numerous patients expected to undergo colectomies managed to avoid the operations by having their allergies fully investigated and keeping away from the offending foods. "Patients remained well for years unless they inadvertently ate one of the foods that they could not tolerate," the group said in a letter to the British Medical Journal (22 October 1994). Besides avoidance, in some cases the patients underwent enzyme potentiated desensitization (EPD), a method of desensitizing patients to the offending allergen by finding a "neutralizing dose", which switches off symptoms, and giving it to them periodically by injection or under the tongue.
According to these researchers, Dr Len McEwen, who introduced EPD to this country, demonstrated that using them even without a exclusion diet worked better than placebo in patients suffering from IBD. (Bear in mind that WDDTY is concerned about the lack of data of the long term effects of EPD.)
Besides food allergy treatment, IBD has been proven to respond well to hypnosis, psychotherapy and biofeedback (see our Alternatives column, WDDTY vol 4 no 9).
There are also many good reports of herbal success. Several herbalists say their patients are cured or controlled with formulas containing liquorice, slippery elm and golden seal root, all herbs long demonstrated to have healing and anti inflammatory properties.